Alert archive / Kansas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 152, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 28, 2011, 3:42 AM CDT for Butler County, Kansas. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 28, 2011, 3:42 AM CDT (08:42 UTC)
- Expired
- May 28, 2011, 4:30 AM CDT
- In force
- 48 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Butler County, KS
The radar
The Wichita radar (KICT), 61 km from the middle of the area, began a volume at 08:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 3:59 AM CDT | HAIL 0.75 | 7 N El Dorado, KS | 7.5 MILES NORTH OF ELDORADO ON HWY 77. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 8.7 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 651 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 174 m²/s²
- 0-3 km storm-relative helicity
- 165 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
836
WUUS53 KICT 280842
SVRICT
KSC015-280930-
/O.NEW.KICT.SV.W.0152.110528T0842Z-110528T0930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
342 AM CDT SAT MAY 28 2011
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN BUTLER COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 430 AM CDT
* AT 338 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR POTWIN...OR 6 MILES EAST OF WHITEWATER...AND MOVING
EAST AT 30 MPH.
* LOCATIONS IMPACTED INCLUDE...
CASSODAY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3798 9716 3802 9715 3809 9692 3809 9652
3792 9652 3790 9653 3784 9711
TIME...MOT...LOC 0842Z 253DEG 25KT 3796 9700
WIND...HAIL 60MPH 1.00IN
$$
BILLINGS3 follow-up statements
389
WWUS53 KICT 280857
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
357 AM CDT SAT MAY 28 2011
KSC015-280930-
/O.CON.KICT.SV.W.0152.000000T0000Z-110528T0930Z/
BUTLER KS-
357 AM CDT SAT MAY 28 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
BUTLER COUNTY UNTIL 430 AM CDT...
AT 356 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES
SOUTH OF BURNS...OR 12 MILES NORTH OF EL DORADO...MOVING EAST AT 30
MPH.
LOCATIONS IMPACTED INCLUDE...
CASSODAY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3798 9716 3802 9715 3809 9692 3809 9652
3792 9652 3790 9653 3784 9711
TIME...MOT...LOC 0857Z 253DEG 25KT 3799 9687
WIND...HAIL 60MPH 1.75IN
$$
BILLINGS779
WWUS53 KICT 280906
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
406 AM CDT SAT MAY 28 2011
KSC015-280930-
/O.CON.KICT.SV.W.0152.000000T0000Z-110528T0930Z/
BUTLER KS-
406 AM CDT SAT MAY 28 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
BUTLER COUNTY UNTIL 430 AM CDT...
AT 405 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 10 MILES
NORTHEAST OF EL DORADO...MOVING EAST AT 30 MPH.
LOCATIONS IMPACTED INCLUDE...
CASSODAY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3809 9692 3808 9652 3792 9652 3790 9653
3786 9693 3786 9694
TIME...MOT...LOC 0907Z 270DEG 24KT 3796 9676
WIND...HAIL 60MPH 1.75IN
$$
BILLINGS939
WWUS53 KICT 280918
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
418 AM CDT SAT MAY 28 2011
KSC015-280930-
/O.CON.KICT.SV.W.0152.000000T0000Z-110528T0930Z/
BUTLER KS-
418 AM CDT SAT MAY 28 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
BUTLER COUNTY UNTIL 430 AM CDT...
AT 414 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 13 MILES
NORTHEAST OF EL DORADO...MOVING EAST AT 30 MPH.
LOCATIONS IMPACTED INCLUDE...
CASSODAY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3809 9677 3809 9666 3808 9652 3792 9652
3790 9653 3787 9678 3788 9679
TIME...MOT...LOC 0918Z 270DEG 24KT 3796 9667
WIND...HAIL 60MPH 1.75IN
$$
BILLINGSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 2:43 AM CDT, 59 minutes earlier.
Area forecast discussion, May 28, 2:43 AM CDT, 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 243 AM CDT SAT MAY 28 2011 .DISCUSSION... MAIN FORECAST CONCERNS: SMALL THUNDERSTORM CHANCES OVER THE NEXT FEW DAYS...STRONG/GUSTY WINDS SUNDAY-MONDAY. TODAY-MONDAY: MOISTURE TRANSPORT/ISENTROPIC LIFT ON NOSE OF S-SWRLY 40-45 KT LOW-LEVEL JET HAS LEAD TO SCATTERED ELEVATED THUNDERSTORMS IN SOUTH CENTRAL/SOUTHEAST KS EARLY THIS MORNING. ISOLATED HAIL UP TO QUARTER SIZE WOULD BE THE MAIN THREAT. ACTIVITY SHOULD SHIFT NEWD OUT OF SERN KS MID-LATE MORNING AS MID-LEVEL TEMPERATURES INCREASE FROM THE SW. THE UPPER LOW OVER THE DAKOTAS WILL LIFT INTO SOUTH CENTRAL CANADA BY TONIGHT. THIS WILL ALLOW A WARM FRONT TO GRADUALLY LIFT NORTHWARD...REACHING NORTHWEST OK INTO SOUTHEAST KS BY LATE THIS PM...AND I-70 BY 12Z SUNDAY. WARMEST TEMPERATURES TODAY WILL BE SOUTH OF HIGHWAY 400...WITH COOLER READINGS IN CENTRAL KS. EVEN THOUGH DEWPOINTS WILL REACH INTO THE MID-UPPER 60S IN THE SOUTH...ELEVATED MIXED LAYER SHOULD INHIBIT SURFACE- BASED STORMS THIS AFTERNOON IN OUR AREA. A STRONGER LOW-LEVEL JET IS PROGGED TO DEVELOP TONIGHT AHEAD OF NEXT UPSTREAM UPPER LOW DIGGING INTO THE SOUTHWEST. BEST 850 CONVERGENCE IS PROGGED IN CENTRAL KS WHERE WE WILL MAINTAIN SOME LOW THUNDERSTORM CHANCES...HOWEVER TEMPERATURES AT 700 MB WILL BE INCREASING TO +14 C OVERNIGHT SO ANY STORMS COULD END UP FORMING TO THE NORTH OF CENTRAL KS. THE FRONT WILL LIFT NORTHWARD SUNDAY. STRONG/GUSTY SOUTHERLY WINDS AND VERY WARM TEMPERATURES WILL DEVELOP SUNDAY INTO MONDAY WITH OUR AREA IN THE WARM SECTOR...AND THE UPPER LOW MOVING INTO THE CENTRAL/SOUTHERN ROCKIES. THE PROGGED PRESSURE GRADIENT AND 850 WINDS OF 40-45 KT ON SUNDAY...SUGGEST PORTIONS OF CENTRAL/SOUTH CENTRAL KS COULD RECEIVE MARGINAL WIND ADVISORY CRITERIA BY PM. THE BOUNDARY LAYER-850 WIND SPEEDS INCREASE A BIT FURTHER MONDAY...WHICH WILL LIKELY LEAD TO WIDESPREAD WIND ADVISORY CONDITIONS. WILL MAINTAIN SOME LOW THUNDERSTORM CHANCES MAINLY NORTHWEST OF THE KS TURNPIKE FROM LATE MONDAY INTO MONDAY NIGHT. ISOLATED SEVERE STORMS COULD DEVELOP ALONG DRYLINE MON PM ALTHOUGH STILL DECENT CAPPING (45-50 J/KG CINH) TO OVERCOME. MORE LIKELY SCENARIO IS FOR STORMS TO FORM AS THE PACIFIC COLD FRONT OVERTAKES THE DRYLINE IN CENTRAL KS MONDAY EVENING...STRONGLY INCREASING THE CONVERGENCE. TUESDAY-FRIDAY: SMALL THUNDERSTORM CHANCES WILL CONTINUE TUESDAY INTO TUESDAY NIGHT ALONG/N OF REMNANT FRONTAL BOUNDARY OVER SOUTHERN KS. OTHERWISE MEDIUM RANGE MODELS ARE CONSISTENT IN SHOWING AN UPPER RIDGE DEVELOPING OVER THE CENTRAL/SOUTHERN PLAINS WEDNESDAY THROUGH FRIDAY. THIS SUGGESTS DRY CONDITIONS WITH SUMMER-LIKE TEMPERATURES. JMC && .AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU GRADUALLY INCREASING E/NE FLOW WILL PRESENT PROBLEMS FOR MOST AREAS LATE TONIGHT/EARLY SAT MORNING...ESPECIALLY OVER SC & SE KS WHERE A STATIONARY FRONT MAY LURK ACROSS NRN OK. THE PRIMARY PROBLEM NOW IS AREAL EXTENT OF TSRA THAT'LL DEVELOP ~10Z OVER SE KS WHERE CLOSEST TO DEVELOPING WARM FRONT THAT'LL LIFT N/NW OVER THE AREA AT THAT TIME. AMPLE LWR-DECK MOISTURE POOLING ALONG THE FRONT WILL PROMOTE MVFR CIG DEVELOPMENT OVER KCNU BY 15Z WITH CIGS SLOWLY LIFTING 15Z-18Z. STILL A CHANCE FOR 4-5SM BR TO DEVELOP OVER CNTRL KS FROM 09Z-14Z. FROM 18Z ONWARD MOST AREAS WILL BE IN VFR STATUS. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 83 68 94 73 / 30 10 10 10 HUTCHINSON 80 66 93 72 / 30 20 10 10 NEWTON 80 67 89 72 / 40 20 10 10 ELDORADO 82 68 88 72 / 40 20 10 10 WINFIELD-KWLD 86 68 89 73 / 20 10 10 10 RUSSELL 75 60 88 71 / 10 40 10 10 GREAT BEND 77 61 92 73 / 10 20 10 10 SALINA 76 64 88 71 / 30 30 10 10 MCPHERSON 78 65 93 71 / 30 20 10 10 COFFEYVILLE 85 68 88 71 / 40 10 10 10 CHANUTE 83 68 87 71 / 50 20 10 10 IOLA 82 68 87 71 / 60 20 10 10 PARSONS-KPPF 85 69 88 71 / 50 20 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, May 27, 4:04 PM CDT, 11 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 404 PM CDT FRI MAY 27 2011 KSZ032-033-047>053-067>072-082-083-091>096-098>100-280930- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 404 PM CDT FRI MAY 27 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT THERE WILL BE A CHANCE OF THUNDERSTORMS TONIGHT...MAINLY ACROSS SOUTHEAST KANSAS INTO THE FLINT HILLS. A FEW SEVERE STORMS WILL BE POSSIBLE WITH THE STRONGER STORMS PRODUCING HAIL TO THE SIZE OF GOLF BALLS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED THUNDERSTORMS WILL BE POSSIBLE SATURDAY NIGHT MAINLY ACROSS CENTRAL KANSAS. A FEW SEVERE STORMS COULD PRODUCE LARGE HAIL. THUNDERSTORMS WILL BE POSSIBLE SUNDAY NIGHT AND AGAIN MONDAY AFTERNOON INTO MONDAY EVENING FOR LOCATIONS WEST OF INTERSTATE 135. WHILE WIDESPREAD SEVERE STORMS ARE NOT EXPECTED...A FEW STRONG TO SEVERE STORMS WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... A FEW STORM SPOTTERS MAY BE NEEDED TONIGHT ACROSS SOUTHEAST KANSAS INTO THE FLINT HILLS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP JMC/LAWSON
In the hours before
Special weather statement, May 28, 3:28 AM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 328 AM CDT SAT MAY 28 2011 KSZ069-280900- BUTLER- 328 AM CDT SAT MAY 28 2011 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR BUTLER COUNTY... AT 324 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR WHITEWATER...AND MOVING EAST AT 30 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. BILLINGS
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 4:02 AM CDT | Severe Thunderstorm Warning | ICT | Kingman, Reno | 43 min |
| May 28, 4:27 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Greenwood | 48 min |
| May 28, 4:45 AM CDT | Severe Thunderstorm Warning | ICT | Kingman, Reno, Sedgwick | 45 min |
| May 28, 5:13 AM CDT | Severe Thunderstorm Warning | ICT | Greenwood, Woodson | 32 min |
| May 28, 3:31 PM CDT | High Wind Watch | ICT | Barton, Ellsworth, Harper, Harvey, Kingman, Lincoln and 7 more | 37 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.